Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 1, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 24, 2015, 4:13 PM CDT for Linn County, Kansas; Bates County, Missouri. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2015, 4:13 PM CDT (21:13 UTC)
- Expired
- Mar 24, 2015, 5:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Linn County, KS, Bates County, MO
The radar
The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 4:24 PM CDT | HAIL 1.75 | Hume, MO | GOLF BALL SIZE HAIL REPORTED. |
| Mar 24, 4:42 PM CDT | HAIL 0.25 | W Butler, MO | DIME TO QUARTER SIZE HAIL FALLING, MOSTLY QUARTER SIZE. |
| Mar 24, 4:42 PM CDT | HAIL 1 | W Butler, MO | DIME TO QUARTER SIZE HAIL FALLING, MOSTLY QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 2:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 326 m²/s²
- 0-3 km storm-relative helicity
- 626 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
168
WUUS53 KEAX 242113
SVREAX
KSC107-MOC013-242200-
/O.NEW.KEAX.SV.W.0001.150324T2113Z-150324T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
413 PM CDT TUE MAR 24 2015
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LINN COUNTY IN EAST CENTRAL KANSAS...
BATES COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 500 PM CDT
* AT 409 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FULTON...AND
MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
RICH HILL...BUTLER...PRESCOTT...HUME...WORLAND...FOSTER...AMORET
AND PASSAIC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3804 9478 3847 9446 3819 9409 3805 9436
3805 9437 3806 9461 3803 9462 3803 9478
TIME...MOT...LOC 2113Z 225DEG 45KT 3800 9469
HAIL...1.00IN
WIND...60MPH
$$
LEIGHTON3 follow-up statements
837
WWUS53 KEAX 242126
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
426 PM CDT TUE MAR 24 2015
KSC107-242135-
/O.CAN.KEAX.SV.W.0001.000000T0000Z-150324T2200Z/
LINN KS-
426 PM CDT TUE MAR 24 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINN COUNTY IN
EAST CENTRAL KANSAS IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT 10 PM.
LAT...LON 3805 9436 3806 9455 3806 9461 3827 9461
3847 9446 3819 9409
TIME...MOT...LOC 2125Z 225DEG 45KT 3811 9453
$$
MOC013-242200-
/O.CON.KEAX.SV.W.0001.000000T0000Z-150324T2200Z/
BATES MO-
426 PM CDT TUE MAR 24 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BATES COUNTY
UNTIL 500 PM CDT...
AT 422 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HUME...AND
MOVING NORTHEAST AT 50 MPH. A SECOND STORM CAPABLE OF PRODUCING
QUARTER SIZED HAIL IS LOCATED NEAR WORLAND...MOVING NORTHEAST AT 50
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
RICH HILL...BUTLER...WORLAND...FOSTER...AMORET AND PASSAIC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3805 9436 3806 9455 3806 9461 3827 9461
3847 9446 3819 9409
TIME...MOT...LOC 2125Z 225DEG 45KT 3811 9453
HAIL...1.00IN
WIND...60MPH
$$
LEIGHTON/WELSH380
WWUS53 KEAX 242135
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
435 PM CDT TUE MAR 24 2015
MOC013-242200-
/O.CON.KEAX.SV.W.0001.000000T0000Z-150324T2200Z/
BATES MO-
435 PM CDT TUE MAR 24 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BATES
COUNTY UNTIL 500 PM CDT...
AT 431 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF RICH HILL...AND MOVING NORTHEAST AT 50 MPH. ANOTHER STORM CAPABLE
OF QUARTER SIZED HAIL IS LOCATED 5 MILES EAST OF AMORET MOVING
NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BUTLER AND PASSAIC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3806 9451 3812 9454 3827 9453 3844 9442
3819 9409 3805 9436
TIME...MOT...LOC 2134Z 225DEG 45KT 3819 9443
HAIL...1.00IN
WIND...60MPH
$$
LEIGHTON/WELSH278
WWUS53 KEAX 242153
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 PM CDT TUE MAR 24 2015
MOC013-242200-
/O.CON.KEAX.SV.W.0001.000000T0000Z-150324T2200Z/
BATES MO-
453 PM CDT TUE MAR 24 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BATES
COUNTY UNTIL 500 PM CDT...
AT 442 PM...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL WEST
OF BUTLER.
AT 447 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUTLER...AND
MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3818 9437 3832 9437 3839 9436 3819 9409
3808 9431
TIME...MOT...LOC 2150Z 224DEG 38KT 3832 9428
HAIL...1.00IN
WIND...60MPH
$$
LEIGHTON/WELSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:03 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Mar 24, 3:03 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 303 PM CDT Tue Mar 24 2015 .SHORT TERM...(This Evening through Wednesday Night) Issued at 303 PM CDT TUE MAR 24 2015 Surface analysis and satellite imagery show the surface low moving into southeastern Kansas. A warm front is evident from the surface low into far southern Linn County, KS to Bates County, MO and just south of Clinton, MO. This warm front, and points just north of it, is the main area of concern for severe weather in our area as the strong upper shortwave trough approaches the area. This wave will provide ample forcing for ascent and an increase in convection is expected between 20Z and 22Z. Storms that form near, or are able to tap into the backed surface winds along the warm front may have a bit greater threat of tornadoes. Otherwise, steep mid-level lapse rates, approaching 9C, in the presence of strong shear, 50 to 60 kts 0-6km, will lead to a large hail threat. The main limiting factor will be just how unstable the atmosphere may get and how far north any instability may build. Forecast sounding as well as instability plots suggest we may build up to about 1000 J/kg of elevated CAPE in our far southern forecast area. This will be supportive of large hail across our far southern area. Damaging winds may also be a concern given the strong wind fields associated with this system. Convection should rapidly move eastward through late afternoon & evening hours with the threat of severe weather diminishing substantially in the 00Z to 03Z time frame. The surface low and associated cold front should be well east of the forecast area by that time. So our window of opportunity for severe storms will be fairly short and confined to mainly our far southern counties. Wednesday & Thursday: Models continue to indicate a good chance for precipitation Wednesday and Wednesday night. However, they have trended further south and any precipitation we'll see should be in a post frontal environment. As such, instability will be very low and the resultant threat of any severe weather is likewise, very low. But decent ascent ahead of positively tilted trough and strong frontogenesis should allow for an increase in precipitation during the afternoon and overnight hours. So have increased PoPs but also pushed any thunder mention to the south of the forecast area. Any lingering lgt shwr activity should come to an end by sunrise Thursday with dry and cool conditions expected through the remainder of the day. With cold air advection dominating through the day...high temps will only range from the upper 40s to low 50s. .LONG TERM...(Thursday through Tuesday) Issued at 303 PM CDT TUE MAR 24 2015 Well below normal conditions expected at the start of the period as Canadian high pressure will dominate the weather pattern. Quick disturbance dropping south in northwest flow aloft may lead to a RA/SN mix early Saturday morning with activity quickly coming to an end shortly after sunrise. After a relatively cool Saturday (upper 40s to low 50s)...warm air advection will get underway early Sunday morning as disturbance well to our north lifts a weak warm front through the area. Meanwhile...shwr coverage may increase later in the day across our eastern zones out ahead of a cold front which is expected to pass across the region through the day. Meanwhile...much of the area will briefly edge into the warm sector prior to the cold front which should allow temps to warm into the lower to middle 60s on Sunday. Models begin to diverge heading into the beginning stages of next week as disagreements exist on track/position of a southern stream upper disturbance. From this vantage point...a period of unsettled weather may be in store for portions of the area heading into early to middle next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1214 PM CDT TUE MAR 24 2015 Afternoon rain showers with nearby convective activity expected along a frontal boundary which will push through around 22Z. The associated precip should move through fairly quickly, though IFR ceilings will have an impact prior to the frontal passage. Areas most favorable for thunderstorm development remain to the south of the terminals, though an isolated thunderstorm over the area cannot be ruled out. After the activity moves eastward, will see clearing sky conditions until mid-level clouds on the back side of the system cross over Wednesday morning. Also, MVFR fog development overnight is possible with a moist surface in place, coupled with clearing sky conditions. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...CDB LONG TERM...32 AVIATION...Welsh
Hazardous weather outlook, Mar 24, 11:57 AM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1157 AM CDT TUE MAR 24 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251700- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1157 AM CDT TUE MAR 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN ADVANCE OF A COLD FRONT THAT WILL BE MOVING ACROSS THE AREA. AS STORMS DEVELOP...SOME MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THE BEST POTENTIAL FOR ORGANIZED SEVERE STORMS WILL BE SOUTH OF THE ROUTE 50 CORRIDOR. STORM CHANCES WILL GRADUALLY COME TO AN END BY MID EVENING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 9:14 PM CDT | Special Weather Statement | EAX | Atchison | 31 min |
| Mar 23, 11:40 PM CDT | Special Weather Statement | EAX | Atchison | 35 min |
| Mar 24, 4:52 PM CDT | Special Weather Statement | EAX | Atchison | 23 min |
| Mar 24, 4:58 PM CDT | Special Weather Statement | EAX | Doniphan | 47 min |
| Mar 24, 5:44 PM CDT | Special Weather Statement | EAX | Johnson, Miami | 31 min |
| Mar 23, 11:27 PM CDT | Special Weather Statement | EAX | Clinton | 33 min |
| Mar 24, 12:17 AM CDT | Special Weather Statement | EAX | Platte | 28 min |
| Mar 24, 4:42 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 33 min |
| Mar 24, 5:09 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 36 min |
| Mar 24, 5:25 PM CDT | Special Weather Statement | EAX | Andrew | 35 min |
| Mar 24, 5:33 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Saline | 27 min |
| Mar 24, 5:43 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 32 min |
| Mar 24, 5:53 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Saline | 25 min |
| Mar 24, 6:07 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 23 min |
| Mar 24, 6:43 PM CDT | Special Weather Statement | EAX | Howard | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.